Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 76, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 7, 2023, 9:08 PM EDT for Dare County, North Carolina. It took effect at Oct 8, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2023, 9:08 PM EDT (01:08 UTC)
- In effect from
- Oct 8, 2023, 8:00 AM EDT
- Expired
- Oct 8, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -131 m²/s²
- 0-3 km storm-relative helicity
- -85 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
508 WHUS42 KMHX 080108 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 908 PM EDT Sat Oct 7 2023 NCZ203-205-081315- /O.NEW.KMHX.BH.S.0076.231008T1200Z-231009T0000Z/ Northern Outer Banks-Hatteras Island- 908 PM EDT Sat Oct 7 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Sunday through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9:30 AM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
2 follow-up statements
769 WHUS42 KMHX 081101 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 701 AM EDT Sun Oct 8 2023 NCZ203-205-082315- /O.CON.KMHX.BH.S.0076.231008T1200Z-231009T0000Z/ Northern Outer Banks-Hatteras Island- 701 AM EDT Sun Oct 8 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Sunday through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9:30 AM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
974 WHUS42 KMHX 090018 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 818 PM EDT Sun Oct 8 2023 NCZ203-205-091230- /O.EXP.KMHX.BH.S.0076.000000T0000Z-231009T0000Z/ /O.NEW.KMHX.BH.S.0077.231009T1200Z-231010T0000Z/ Northern Outer Banks-Hatteras Island- 818 PM EDT Sun Oct 8 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Monday through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 10:00 AM Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 7, 9:02 PM EDT, 6 minutes earlier.
Area forecast discussion, Oct 7, 9:02 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
902 PM EDT Sat Oct 7 2023
.SYNOPSIS...
A strong cold front will push offshore tonight, with much cooler
high pressure building back in from the west tomorrow through much
of next week.
&&
.NEAR TERM /TONIGHT/...
As of 815 PM Saturday...
Today's cold front has pushed well offshore this evening, and with
it has gone most of the clouds, showers, and thunderstorms from
earlier. The one exception is the far northern areas of ENC, where a
few showers have recently popped up on radar. These appear to be
associated with the 925-850mb front that is lagging behind the
surface front. These will move offshore shortly, and skies will
quickly clear from west to east.
As the 925-850mb front moves through, it's possible there will be a
little bump up in winds, as some upstream obs show, but for most, it
won't be as gusty as earlier today. The exception is areas downwind
of the Pamlico Sound where mixing off the warmer waters will keep
gusty winds going well into tonight from Ocracoke north through the
Northern Outer Banks.
Despite the ongoing CAA, temps haven't dropped significantly yet,
likely due to a modest wind still ongoing, and the low-levels
remaining somewhat mixed. This will probably be the theme through
the night, and while temps will be chilly, it looks like we will
stay above record lows.
&&
.SHORT TERM /SUNDAY/...
As of 415 PM Sat...High pressure will continue to expand over
the area tomorrow with clear skies but a much cooler airmass in
place, giving us the first real taste of fall. Highs sit in the
mid to upper 60s area wide with dew points well into the 30s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 3 AM Saturday...
Monday - Wednesday...Several embedded shortwaves will round the base
of an upper trough. High pressure remains dominant over the
Carolinas on Monday, but a weak cold front will traverse the
area late Tuesday into Wednesday. Confidence in this feature
producing showers is low given the lack of moisture in the
column. Highs will be in the 70s each day with overnight lows at
the beaches remaining in the mid-60s. For the coastal plain,
overnight lows gradually warming throughout the period (upper
40s Monday night to mid 50s Wednesday night).
Thursday - Friday...High pressure will slide offshore at the surface
while the gradient tightens between a deepening trough and building
ridge in the upper levels. Long range models disagree on the
placement and timing of a surface low moving up the Carolinas, but
there is consensus in heightened PoPs starting late Thursday and
increasing through the day Friday. Highs will be in the mid/upper-
70s with some areas possibly reaching 80 on Friday.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through 00z Monday/...
As of 745 PM Saturday...
KEY MESSAGES
1) VFR conditions expected over the next 24 hours
FORECAST DETAILS
Today's cold front has cleared the area and has now moved well
offshore. Behind the front, lingering low-level moisture ahead of an
approaching upper level wave is supporting a few SHRA and a broken
band of MVFR CIGs. These SHRA and low CIGs will move offshore over
the next 2-3 hours. As that upper wave moves over, there may be a
little bump up in winds through about 03z/11pm, but the gustier
winds from earlier have abated. The flow becomes more westerly
during the day Sunday, and there may be a few hours of gusty winds
to 20kt.
LONG TERM /Sunday night through Thursday/...
As of 3 AM Saturday...Prevailing VFR and SKC with 5-10ktG15
winds after Saturday.
&&
.MARINE...
SHORT TERM /Tonight and Sunday/...
As of 815 PM Saturday...
KEY MESSAGES
1) Hazardous conditions continue for small craft
FORECAST DETAILS
Gusty northwesterly winds have laid down some over the past 1-2
hours. However, a secondary cold front will move across area waters
over the next 6-9 hours, and be accompanied by increasing winds
aloft. Assuming this next front enhances mixing over the warm
waters, there should be a renewed increase in gusty winds. For this
reason, I'll keep the SCA going for the Pamlico Sound, despite winds
currently below 25kt. Across the coastal waters, winds have also
dropped below 25kt for the time being, but I believe this will be
short-lived as the next front moves through. Seas of 5-8 ft will
continue across the coastal waters as well, with hazardous
conditions for small craft lingering into Sunday.
Previous Discussion...Winds will persist through tonight before
easing on Sunday as the high gradually takes control. There is
a brief window overnight where gusts to 25 kt will be possible
for the Albemarle/Roanoke/Croatan sounds (roughly 03-09z) but it
appears to be too infrequent to warrant headlines this package.
Seas will remain around steady state through tonight and begin
to fall tomorrow as winds ease. Made some minor timing changes
to existing SCAs but overall headlines extend into Sunday night,
dropping from south to north.
LONG TERM /Sunday night through Thursday/...
As of 3 AM Saturday...Seas remain 6ft+ through most of Sunday
for the southern and northern waters but the central waters will
hold on through early Monday due to the swell from Philippe.
Winds will be NW 10-15 kt through Monday morning and then turn
to the SW.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from 8 AM EDT Sunday through Sunday
evening for NCZ203-205.
MARINE...Small Craft Advisory until 4 AM EDT Sunday for AMZ135.
Small Craft Advisory until 5 PM EDT Sunday for AMZ150.
Small Craft Advisory until 11 PM EDT Sunday for AMZ152-154.
Small Craft Advisory until 2 PM EDT Sunday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...RM
SHORT TERM...MS
LONG TERM...OJC/RJ
AVIATION...RM/OJC/RJ
MARINE...RM/MS/OJC/RJHazardous weather outlook, Oct 7, 4:41 AM EDT, 16 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 441 AM EDT Sat Oct 7 2023 NCZ203>205-080845- Northern Outer Banks-Ocracoke Island-Hatteras Island- 441 AM EDT Sat Oct 7 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-080845- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 441 AM EDT Sat Oct 7 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-080845- East Carteret- 441 AM EDT Sat Oct 7 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-080845- West Carteret-Coastal Onslow- 441 AM EDT Sat Oct 7 2023 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 6:45 PM EDT | Frost Advisory | MHX | Duplin, Greene, Lenoir, Martin, Pitt | 13 hr |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.